Alert archive / California / Tornado Warnings in 2019

Tornado Warning 2, NWS Los Angeles, CA

December 25, 2019Santa Barbara County, California

NWS Los Angeles, CA issued this tornado warning at Dec 25, 2019, 9:34 PM PST for Santa Barbara County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 25, 2019, 9:34 PM PST (05:34 UTC)
Expired
Dec 25, 2019, 10:00 PM PST
In force
26 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Santa Barbara County, CA

The radar

The Los Angeles radar (KVTX), 29 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 5.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2019-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2019-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

289 
WFUS56 KLOX 260534
TORLOX
CAC083-260600-
/O.NEW.KLOX.TO.W.0002.191226T0534Z-191226T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service OXNARD CA
934 PM PST Wed Dec 25 2019

The National Weather Service in OXNARD has issued a

* Tornado Warning for...
  Central Santa Barbara County in southwestern California...

* Until 1000 PM PST.
    
* At 930 PM PST, a severe thunderstorm capable of producing a 
  tornado was over the water moving north at 45 mph. It will affect 
  far eastern portions of the city of Santa Barbara to Montecito to 
  Carpinteria to Summerland before 1000 pm PST.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  central Santa Barbara County, including the following locations...
  Old Man Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3462 11944 3444 11944 3442 11946 3440 11945
      3438 11948 3437 11945 3435 11945 3437 11947
      3439 11954 3441 11956 3441 11964 3463 11963
TIME...MOT...LOC 0530Z 174DEG 48KT 3444 11962 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
Kaplan/DB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this tornado warning went out at Dec 25, 6:33 PM PST, 3 hours 1 minute earlier.

Area forecast discussion, Dec 25, 6:33 PM PST, 3 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
633 PM PST Wed Dec 25 2019

.SYNOPSIS...25/611 PM.

A cold storm system will continue to bring rain, snow, and strong
winds across the region through Thursday. The heaviest rain and
snow will fall tonight to Thursday morning, and snow is expected
in the Antelope and Cuyama Valleys. Conditions will clear on
Friday and temperatures will be near normal by the weekend.

&&

.SHORT TERM (WED-SAT)...25/630 PM.

***UPDATE***

The front is over SLO and SBA counties. It is producing heavy rain
and isolated TSTMs. Rainfall rates approaching 1 inch per hour
have been observed with one cell putting out a quarter inch in 5
minutes. The front seems to be moving a little quicker than
anticipated and instead of a 5 to 6 hour dousing it will be more
like 2 to 3 hours. Still there will be enough precip to bring
urban flooding and small runoffs in and around the recent burn
areas. The addition of TSTMs to the forecast does means that there
is a slightly higher risk of a more significant debris flow if a
high intensity TSTM moves over a burn area.

Peak rainfall rates .5 to .75 inch per hour except up to 1 inch
per hour under a TSTM. Rainfall totals of 1-2" coast/valleys and
2-4 foothills/mtns. The highest totals across the south facing
slopes south of Pt Conception.

Snow forecast looks on track and will consider upgrading Antelope
Vly Winter Weather Advisory to a Winter Storm Waring at the 300 am
forecast issuance.

Will issue an update to include TSTMs.

***From Previous Discussion***

Snow levels will lower to around 2500-3000' by early Thursday
with snow expected to reach the Antelope Valley floor sometime
Thursday morning. Antelope Valley snow is always a tricky call but
the pattern is certainly favorable for at least a few inches of
snow and possibly 6-8", especially in the foothill areas along the
southern end of the valley. Given the uncertainty with the snow
levels have opted to go with a winter weather advisory as opposed
to a winter storm warning. In the mountains, especially Ventura
and LA Mountains above 5000' 1-2 ft of snow are expected and
likely some accumulations over the Grapevine on Interstate 5 by
Thursday morning.

Most of the steady precip with the front will be through the area
by 10am Thu (even earlier across SLO/SB Counties), by which time
the upper low will have moved to somewhere near San Clemente
Island. This will shift our winds around to northeast which will
have a downsloping/drying effect south and west of the mountains.
So precip will taper off pretty quick behind the front with just
some scattered mostly light showers Thursday. The exception will
be the north facing mountain slopes and Antelope Valley which will
continue to see pretty steady precip most of the day and into the
evening before tapering off Thursday night.

Winds are going to be tricky with this system and very much
influenced by the track of the surface low. In general gusty east
to southeast winds expected with the storm tonight into Thursday
morning. There may be a bit of a lull after the front but then
increasing again later Thursday into Friday morning (especially in
LA/Ventura Counties) as the northeast flow ramps up. Wind
advisories are in effect for many areas and the LA/Ventura
advisories may require extensions into Friday.

Friday expected to be a dry day and a little warmer with offshore
flow but still cool and windy. A little less wind expected
Saturday and definitely warmer for interior areas as weak ridging
develops aloft but still cooler than normal for coast/valleys,
especially in LA/Ventura Counties.

.LONG TERM (SUN-WED)...25/1243 PM.

The weak Saturday ridging will break down Sunday ahead of the
next trough from the north. Models still disagreeing on whether
this will stay inside and track over land or whether it will have
some over water trajectory. Most of the ensemble solutions are dry
though a few (more so with the GFS) are slightly wet. So there are
still some low rain chances in the forecast for Sunday night into
Monday, mainly northern areas. Main thing it will do for us is
keep our temps below normal with the potential for some gusty
northerly winds which will greatly depend on the ultimate track of
the upper low. There's still virtually unanimous model agreement
on a dry New Years Eve and Day but again potentially some gusty
northerly winds at times. Temps should also be warming up some.
possibly back to normal levels by Wednesday though that too
depends on the upper pattern.

&&

.AVIATION...26/0001Z.

At 1730Z at KLAX, There was no marine layer nor any inversion.

Good confidence in TAFs from KOXR south through 06Z, then low
confidence due to timing of the onset of rain and lower cigs
associated with the rain. During the 6 hour peak of the rain cigs
and vis will change frequently. LIFR conds possible in heavy
showers.

Good confidence that KPMD and KWJF will see snow but low
confidence in timing. Cig and Vis will vary frequently after the
onset of precipitation. LIFR conds possible in heavy showers.

Low confidence in KSMX, KSBP and KPRB cig and vis will vary
frequently in rain. LIFR conds possible in heavy showers.

The freezing level will be very low and there will be a much
greater chc of in cloud icing than normal.

KLAX...Good confidence in TAF through 05Z. Then less confidence
due to timing of the onset of rain and lower cigs associated with
the rain. Good confidence in heavy rain and strong easterly winds
developing after 07Z until about 18Z. Lower confidence in timing
of transition to lighter rain and winds.

KBUR...Good confidence in TAF through 05Z. Then less confidence
due to timing of the onset of rain and lower cigs associated with
the rain. Good confidence in heavy rain and strong easterly winds
developing after 07Z until about 18Z. Lower confidence in timing
of transition to lighter rain.

&&

.MARINE...25/200 PM.

For the Outer Waters, moderate confidence in the current
forecast. Small Craft Advisories (SCA) are in effect and will
continue through late Friday afternoon. There is a 30% chance
there will be local gale gusts at times tonight. Moderate
confidence in strong SCA level southeast winds with hazardous
seas, and north to northeast winds to SCA levels Thursday into
Thursday night. SCA level seas can be expected into Friday, then
moderate confidence in winds remaining around SCA levels at times
Friday night through Monday.

For the Inner Waters north of Point Sal, moderate to high
confidence in the current forecast. Tonight through Thursday,
moderate to high confidence in SCA level southeast to northeast
winds and hazardous seas. SCA seas should linger Thursday night
then winds and seas should remain below SCA levels Friday through
Saturday night. There is then a 50% chance of SCA level winds for
Sunday, then winds and seas should once again drop below SCA
levels for Monday.

For the Inner Waters south of Point Conception, moderate
confidence in the current forecast. An SCA will be in effect
until Thursday afternoon or early evening, when a GALE WARNING
will be in effect through late Thursday night for both inner water
zones. Strong southeast winds will turn east to northeast
Thursday and Thursday night. Northeast wind will continue Friday
with a 40% chance of SCA level gusts Friday morning. For Friday
afternoon through Monday, generally high confidence in winds and
seas remaining below SCA levels, except for a 30% chance of SCA
level wind gusts on Sunday in the east Santa Barbara Channel.

&&

.BEACHES...25/149 PM.

A relatively large northwest swell will bring high surf to the
Central Coast early Thursday morning and continue through Friday
evening. High surf between 10 and 14 feet with local max sets to
16 feet across northwest to west facing beaches can be expected.
The highest surf will peak mid-morning Thursday through early
Friday morning. High tide of around 6.8 feet will occur around 9
AM Thursday morning.

There is an increased risk for ocean drowning. Rip currents can
pull swimmers and surfers out to sea. Large breaking waves can
cause injury, wash people off beaches and rocks, and capsize small
boats near shore. Given the surf conditions, there will continue
to be a high risk of dangerous rip currents and breaking waves for
all local beaches.

Some swell energy will refract into the Southern California Bight
allowing for elevated surf 3 to 6 feet with local sets to 7 feet
across exposed west facing beaches from Santa Barbara to Los
Angeles Counties by Thursday morning and continue into Friday.
Given the surf conditions, there will be a high risk of dangerous
rip currents within the surf zone.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 1 AM PST Thursday for zones
      34>37-51. (See LAXNPWLOX).
     High Surf Advisory in effect from 6 AM Thursday to 10 PM PST
      Friday for zones 34-35. (See LAXCFWLOX).
     Winter Weather Advisory in effect until 9 AM PST Thursday for
      zone 38. (See LAXWSWLOX).
     Wind Advisory in effect until 10 PM PST Thursday for zone 39. (See LAXNPWLOX).
     Wind Advisory in effect from 10 PM this evening to 10 PM PST
      Thursday for zones 40-41-44>46-87-88-547. (See LAXNPWLOX).
     Winter Storm Warning in effect until 9 AM PST Thursday for
      zone 52. (See LAXWSWLOX).
     Winter Storm Warning in effect until 6 PM PST Thursday for
      zone 53. (See LAXWSWLOX).
     Winter Storm Warning in effect until 10 PM PST Thursday for
      zone 54. (See LAXWSWLOX).
     Winter Weather Advisory in effect from 3 AM to 10 PM PST
      Thursday for zone 59. (See LAXWSWLOX).
PZ...Small Craft Advisory in effect until 3 AM PST Friday for zone
      645. (See LAXMWWLOX).
     Small Craft Advisory in effect until 6 PM PST Thursday for
      zone 650. (See LAXMWWLOX).
     Gale Warning in effect from 6 PM Thursday to 3 AM PST Friday
      for zone 650. (See LAXMWWLOX).
     Small Craft Advisory in effect until 9 PM PST Thursday for
      zone 655. (See LAXMWWLOX).
     Gale Warning in effect from 9 PM Thursday to 3 AM PST Friday
      for zone 655. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 PM PST Friday for
      zones 670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SAT-WED).

Gusty northerly winds possible at times Monday through Wednesday,
mainly in the mountains.

&&

PUBLIC...MW/Rorke
AVIATION...Rorke
MARINE...Sirard
BEACHES...Kaplan/Sirard
SYNOPSIS...Kaplan/Phillips

weather.gov/losangeles

In the hours before

Special weather statement, Dec 25, 4:38 PM PST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service OXNARD CA
438 PM PST Wed Dec 25 2019

CAZ035-039-260115-
Santa Barbara County South Coast CA-
Santa Barbara County Central Coast CA-
438 PM PST Wed Dec 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SANTA BARBARA COUNTY
UNTIL 515 PM PST...

At 434 PM PST, Doppler radar was tracking a strong storm cell that
was indicating some rotation near Lompoc, moving north to northeast
at 40 mph. Storms may intensify with lightning, small hail and gusty
winds over 40 mph.

Locations impacted include...
Lompoc...
Point Conception...
Vandenberg Air Force Base...
Vandenberg Village...
and Mission Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3470 12060 3471 12060 3476 12064 3475 12041
      3445 12044 3444 12045 3445 12047 3448 12048
      3453 12052 3456 12058 3455 12062 3458 12065
TIME...MOT...LOC 0034Z 239DEG 48KT 3458 12049

Kaplan/DB

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 4:32 PM PSTSpecial Marine WarningLOX28 min
Dec 25, 4:38 PM PSTSpecial Weather StatementLOXSanta Barbara37 min
Dec 25, 5:12 PM PSTSpecial Marine WarningLOX108 min
Dec 25, 5:13 PM PSTAreal Flood AdvisoryLOXSanta Barbara6 hr
Dec 25, 5:24 PM PSTAreal Flood AdvisoryLOXSan Luis Obispo3 hr
Dec 25, 6:48 PM PSTSpecial Marine WarningLOX117 min
Dec 25, 7:02 PM PSTSpecial Marine WarningLOX58 min
Dec 25, 7:19 PM PSTFlash Flood Warning Considerable damage threatLOXSanta Barbara86 min
Dec 25, 7:35 PM PSTAreal Flood AdvisoryLOXVentura6 hr
Dec 25, 8:17 PM PSTAreal Flood AdvisoryLOXSan Luis Obispo58 min
Dec 25, 8:58 PM PSTSpecial Marine WarningLOX2 hr
Dec 25, 9:20 PM PSTAreal Flood AdvisoryLOXLos Angeles6 hr
Dec 25, 9:55 PM PSTTornado WarningLOXSanta Barbara18 min
Dec 25, 9:56 PM PSTSpecial Weather StatementLOXVentura49 min
Dec 26, 12:23 AM PSTSpecial Marine WarningLOX52 min
Dec 26, 2:24 AM PSTSpecial Marine WarningLOX51 min
Dec 26, 3:18 AM PSTAreal Flood AdvisoryLOXLos Angeles117 min
Dec 26, 5:15 AM PSTSpecial Marine WarningLOX2 hr
Dec 26, 8:03 AM PSTWind AdvisoryLOXLos Angeles26 hr
Dec 26, 2:09 PM PSTFrost AdvisoryLOX18 hr

Nearby

Tornado Warnings in California, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.